Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anaphlyaxis - advice please

(10 Posts)
ishopthereforeiam Wed 10-Jun-15 18:23:19

DD has a nut allergy and my "D"M (read self absorbed M) gave her nuts recently. Hives started on her face, chest spread to arms legs, all over. Eyes were swollen, lips a bit swollen, she was coughing and oxygen levels low. Ambulance was quick and once in A&E she recovered quickly. I'm shell shocked by the whole experience as the deterioration rate was rapid. I was advised to use the epipen before the paramedics arrived but bottled it for fear of hurting her more with the injection as she could (then) still breathe.

In hindsight I should have used the epipen but how do you know when to use it? Is it when teh hives start or do you wait for swelling?

Tia

NerrSnerr Wed 10-Jun-15 18:25:15

If in doubt use it. You want to be using it before she stops breathing. There will be more harm if it isn't used when needed than vice versa.

ishopthereforeiam Wed 10-Jun-15 19:34:58

Thanks Nerr -

How long should it take for her to return to "normal". The rash / hives were epic and even 3 days later she says she is still itching on her arm. I've been giving anti histamines. The skin still has raised bumps where teh rash was a little like what I'd imagine post chicken pox skin to be like?

WhereismydamnCcup Wed 10-Jun-15 19:38:33

The poor thing. How terrifying. May take a few more days to settle. If it's still quite bad your GP may be able to give a few days of steroid tablets.

I second PP- if in doubt, jab. And sooner rather than later. Also, be sure to keep an eye on the expiry date for the epi pen as they expire relatively quickly.

ishopthereforeiam Wed 10-Jun-15 19:43:25

Thanks - Whereis

She had steroids for a couple of days. I'll see how she is tomorrow then
get it checked by GP.

Luckily(!>?) we have annual allergy testing and they redo her emergency care plan and epipen prescriptions each time.

It's the first time she's had such a severe reaction.

rogueelement Fri 12-Jun-15 00:15:25

How scary. I'll second what everyone else said - do it sooner, absolutely. it won't harm her.

Plus ask for training on how to use the epipen ideally from your clinic. I shook so badly the first time my daughter had a bad reaction, all memory of what to do went out the window. Luckily my husband did it. It reversed things amazingly quickly - we were scared of using until then, but no more.

Delphine31 Fri 12-Jun-15 00:31:57

I have a severe nut allergy. I use my Epipen the moment itchy lips progresses to swelling around/in my mouth.

If in doubt, just use the Epipen. I've never suffered as a result of using it and in a way it's good to use it occasionally to get used to doing it.

I'm now very mind over matter about it having been using it myself since age of 16, and just get on and do it.

How old is your DD?

DameDiazepamTheDramaQueen Fri 12-Jun-15 14:31:56

Ds has to use one if his mouth, tongue swells . Hives go down with Piriton.

I remember how scary it is, poor you.

ishopthereforeiam Sun 21-Jun-15 23:11:51

Thanks

She's 4yo. We've had more training and we are confident m with the epipen now - dd has also learnt to use it smile

babybarrister Fri 26-Jun-15 11:07:55

totally agree - if in doubt just jab ...the first time I had to use it on DS I also left it too late so please do not blame yourself

fwiw DS got hold of an epipen and poor dustman got it jabbed in his hand - aside from shock, he suffered no ill consequences and there is NO research at all to show that using adrenaline, even where not needed causes ill effects, save if there is an underlying heart condition

please also make sure that you have more than one epipen if you do not already

have a look at the Anaphylaxis Campaign website as they have lots of useful training tips and videos

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now